Arizona, 2008Hail in Arizona, August 15, 2008
August 15, 2008 · NWS FGZ · 1 event in 1 county or zone
A thunderstorm produced hail in the Verde Valley.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A thunderstorm produced hail in the Verde Valley.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at Aug 15, 2:30 PM MST, 3 hours 5 minutes earlier.
Area forecast discussion, Aug 15, 2:30 PM MST, 3 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
230 PM MST FRI AUG 15 2008
.SYNOPSIS...SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH THE
WEEKEND ACROSS PORTIONS OF NORTHERN AND CENTRAL ARIZONA. AFTERNOON
TEMPERATURES WILL COOL SLIGHTLY EACH DAY...BUT WILL STILL REMAIN
NEAR NORMAL.
&&
.DISCUSSION...STORMS ARE BEGIN TO FIRE ALONG THE MOGOLLON RIM
CONVERGENCE ZONE AND THESE STORMS WILL SLOWLY PROGRESS SOUTH INTO A
MORE MOIST AND UNSTABLE ENVIRONMENT WITH WEAK DIVERGENCE ALOFT. THE
WEAK DIVERGENCE IS ASSOCIATED WITH THE DEFORMATION ZONE OVER THE
AREA. ANVILS WILL BLOW OFF TO THE EAST WITH A 40 TO 45 KNOT WIND
ALOFT...THE STRONGER WINDS ALOFT WILL LEND TO STRONG PULSE STORMS.
STORMS TONIGHT WILL BEGIN TO DIMINISH 1 TO 2 HOURS AFTER SUNSET.
FOR SATURDAY...AN UNUSUAL DEEP CLOSED LOW WILL SETTLE IN OVER
NORTHWEST COLORADO. THIS SYSTEM WILL INCREASE WINDS ALOFT AS A FIRST
IN A SERIES OF SHORTWAVE TROUGHS WILL ROTATE AROUND THIS LOW. THE
SHORTWAVE TROUGH IS EXPECTED TO INCREASE WINDS ALOFT AS THIS FEATURE
MOVES ACROSS NORTHERN ARIZONA DURING THE AFTERNOON. THE INCREASED
WIND SHEAR WILL HELP ORGANIZE STORMS...AND INCREASE THE THREAT OF
SEVERE WX. THE DEEPEST MOISTURE IS FORECAST TO RESIDE FROM THE
COCONINO PLATEAU SOUTHEAST ALONG THE MOGOLLON RIM AND OVER THE
SOUTHERN HALF OF NAVAJO AND APACHE COUNTIES. 500 MB TEMPERATURES ARE
FORECAST TO COOL ON SATURDAY IN RESPONSE TO THE LOW PRESSURE SYSTEM
OVER NORTHWEST COLORADO...HELPING THE ENVIRONMENT BECOME MORE
UNSTABLE. STORMS AGAIN WILL FIRE ALONG THE COCONINO PLATEAU AND THE
MOGOLLON RIM AND WHITE MOUNTAINS...AND WILL PROGRESS SOUTHWARD
TOWARD LOWER ELEVATIONS.
SUNDAY AND MONDAY MOISTURE WILL STAY IN PLACE FROM THE KAIBAB
PLATEAU AND THE MOGOLLON RIM SOUTH...WITH SCATTERED STORMS OVER
THESE AREAS.
&&
.AVIATION...FOR THE 00Z PACKAGE...SCATTERED SHOWERS AND
THUNDERSTORMS WILL MOVE SOUTHEASTWARD OFF THE MOGOLLON RIM AND THE
WHITE MOUNTAINS INTO NORTHERN GILA COUNTY. STORMS WILL ALSO AFFECT
PORTIONS OF YAVAPAI COUNTY AS WELL. A FEW OF THESE STORMS WILL
PRODUCE MVFR CONDITIONS. ISOLATED -SHRA/-TSRA CAN BE EXPECTED NORTH
OF THE MOGOLLON RIM. ALL STORMS ARE EXPECTED TO WEAKEN IN INTENSITY
AND DIMINISH IN AREAL COVERAGE BETWEEN 02Z-04Z...WITH CLOUDS
SCATTERING OUT AFTER 07Z. EXPECT MORE SHOWERS AND THUNDERSTORMS TO
DEVELOP AGAIN AFTER 16/18Z. AVIATION DISCUSSION NOT UPDATED FOR
AMENDMENTS.
&&
.FIRE WEATHER...SEE FIRE WEATHER FORECAST (FWFFGZ) FOR DISCUSSION OF
DAYS 1 AND 2.
MONDAY THROUGH WEDNESDAY...EXPECT SCATTERED AFTERNOON AND EVENING
SHOWERS AND THUNDERSTORMS ALONG AND SOUTH OF THE MOGOLLON RIM WITH
ISOLATED STORMS NORTH OF THE RIM THROUGH THE PERIOD. MINIMUM
RELATIVE HUMIDITIES ARE EXPECTED TO REMAIN ABOVE 15 PERCENT FOR THE
PERIOD EXCEPT FOR AREAS ALONG THE COLORADO RIVER.
&&
PUBLIC...............TC
AVIATION/FIRE WX.....42
VISIT WEATHER.GOV/FLAGSTAFF FOR NORTHERN ARIZONA WEATHER
INFORMATION.
Hazardous weather outlook, Aug 15, 4:00 PM MST, 1 hour 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
400 PM MST FRI AUG 15 2008
AZZ004>018-037>040-160700-
WESTERN MOGOLLON RIM-GRAND CANYON COUNTRY-YAVAPAI COUNTY MOUNTAINS-
YAVAPAI COUNTY VALLEYS AND BASINS-OAK CREEK AND SYCAMORE CANYONS-
MARBLE AND GLEN CANYONS-KAIBAB PLATEAU-COCONINO PLATEAU-
NORTHEAST PLATEAU AND MESAS HWY 264 NORTHWARD-
NORTHEAST PLATEAU AND MESAS SOUTH OF HWY 264-
CHINLE VALLEY-CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
BLACK MESA AREA-LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
EASTERN MOGOLLON RIM-WHITE MOUNTAINS-NORTHERN GILA COUNTY-
1000 AM MST FRI AUG 15 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...NORTHERN
GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN ARIZONA.
.DAY ONE...TODAY
AN INTERESTING WEATHER PATTERN IS BEGINNING TO EVOLVE OVER THE
REGION TODAY AND INTO THE WEEKEND AS AN ANOMALOUS UPPER LOW TAKES
SEAT IN NORTHEAST UTAH...SOUTHWEST WYOMING...NORTHWEST COLORADO. FOR
TODAY A FEATURE LYING NORTHWEST TO SOUTHEAST ACROSS THE AREA WILL
HELP PROVIDE SOME DEEP LIFT AND WEAK FORCING THAT WILL HELP GET
THUNDERSTORMS GOING MAINLY ALONG THE MOGOLLON RIM AND INTO THE WHITE
MOUNTAINS. DRIER AIR TO THE NORTH OF FLAGSTAFF WILL INHIBIT
THUNDERSTORMS DEVELOPMENT TO MAINLY ISOLATED STORMS. FROM THE
MOGOLLON RIM SOUTH...STORMS WILL HAVE PLENTY OF MOISTURE AND
INSTABILITY TO FEED OFF OF AS THEY ADVANCE SOUTHWARD INTO THIS MOIST
AND UNSTABLE FLOW. WINDS ALOFT TODAY ARE STRONGER AS WELL...SO WE
ARE EXPECTING SOME OF THE STORMS TO BE STRONGER WITH THE POTENTIAL
OF ISOLATED SEVERE STORMS PRODUCING LARGE HAIL AND VERY STRONG WIND
GUSTS.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
FOR SATURDAY...THE MOISTURE WILL INCREASE ACROSS THE AREA ALLOWING
FOR A GREATER THREAT OF STORMS ACROSS ARIZONA. WITH THE DEEPER
MOISTURE IN PLACE...AN UPPER LEVEL TROUGH WILL MOVE SOUTHWARD FROM
THE DEEP LOW OVER NORTHWEST COLORADO... THIS TROUGH OF LOW PRESSURE
WILL HELP PROVIDE SOME STRONGER LIFT AND A BETTER FLOW PATTERN THAT
WILL HELP STORMS BECOME STRONGER AND POSSIBLY BECOME SEVERE.
MOISTURE WILL REMAIN IN PLACE FROM THE MOGOLLON RIM SOUTH INTO
MONDAY WITH THE POTENTIAL FOR STORM DEVELOP ALONG THE HIGH TERRAIN
FROM THE KAIBAB PLATEAU SOUTHEAST ALONG THE MOGOLLON RIM AND INTO
THE WHITE MOUNTAINS. THE STEERING FLOW WILL MOVE STORMS INTO THE
LOWER ELEVATIONS OF YAVAPAI AND GILA COUNTIES DURING THE LATE
AFTERNOON AND EARLY EVENING HOURS.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Local storm report, Aug 15, 5:05 PM MST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
505 PM MST FRI AUG 15 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0420 PM HAIL PARKS 35.26N 111.95W
08/15/2008 E0.88 INCH COCONINO AZ TRAINED SPOTTER
REPORTED ESTIMATED WINDS OF 30 TO 40 MPH ALONG WITH
NICKEL SIZED HAIL
&&
42Local storm report, Aug 15, 5:12 PM MST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
512 PM MST FRI AUG 15 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0428 AM HAIL 3 NNW PARKS 35.30N 111.97W
08/15/2008 E0.50 INCH COCONINO AZ TRAINED SPOTTER
HEAVY RAIN...ENOUGH HAIL TO COVER THE GROUND AND LOOK
LIKE SNOW.
&&
42Local storm report, Aug 15, 5:18 PM MST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
518 PM MST FRI AUG 15 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0444 AM HAIL 4 W ASH FORK 35.22N 112.56W
08/15/2008 E0.88 INCH YAVAPAI AZ TRAINED SPOTTER
VERY HEAVY RAIN
&&
42Hail, Yavapai
- When
- August 15, 5:35 PM MST
- Where
- Yavapai County, 4.87 mi N of Cornville
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 34.790, -111.910
A thunderstorm produced 3/4 inch diameter hail and one inch of rain in Verde Valley.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding in Colorado, August 15 to 16, 2008$300,000 · 2 events
- Damaging Winds and Lightning Strike in North Carolina, August 15, 2008$215,000 · 50 kt wind · 4 events
- Damaging Winds and Lightning Strike in Mississippi, August 15, 2008$158,000 · 50 kt wind · 3 events
- Hail and Damaging Winds in New Jersey, August 15, 2008$101,000 · 61 kt wind · 7 events
- Hail and Damaging Winds in New York, August 15, 2008$35,000 · 2 in hail · 12 events
- Lightning Strikes in Colorado, August 15, 2008$40,000 · 3 events
- Hail and Damaging Winds in Texas, August 15, 2008$26,000 · 2 in hail · 11 events
- Damaging Wind in Arizona, August 15, 2008$25,000 · 56 kt wind · 1 event
- Flash Flooding in New York, August 15, 200817 events
- Hail in New York, August 15, 2008$20,000 · 0.88 in hail · 2 events
- Hail and Damaging Winds in New Mexico, August 15, 2008$7,000 · 2.5 in hail · 11 events
- Excessive Heat in Oregon, August 15 to 17, 200810 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 130009.